Virginia, 2023

Winter Storm in Virginia, February 12 to 13, 2023

February 12 to 13, 2023 · NWS LWX · 1 event in 1 county or zone

An area of low pressure moved through North Carolina before tracking northeast off the coast of Virginia. North of the area of low pressure, a mixture of snow, sleet, and freezing rain developed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved through North Carolina before tracking northeast off the coast of Virginia. North of the area of low pressure, a mixture of snow, sleet, and freezing rain developed. Ice accumulations totaled two to five tenths of an inch and snow accumulations totaled a coating to four inches. Numerous trees were downed due to the ice. Several accidents and scattered power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 12, 3:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 12, 3:42 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
342 AM EST Sun Feb 12 2023

.SYNOPSIS...
An area of low pressure over the Deep South this morning is expected
to lift northeast toward the Virginia Beach/Outer Banks area this
evening. Rain will overspread most of the area today. A wintry mix
of snow, sleet, and freezing rain is expected across the higher
elevations along and west of the Blue Ridge. High pressure returns
with dry and above normal temperatures Monday and Tuesday. A
stronger front arrives later next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An area of low pressure over the AL/GA early this morning will lift
northeast this afternoon, reaching the Virginia Beach/Outer Banks
area this evening.

As of 3AM, precipitation is about to begin across the central
Shenandoah Valley, central Blue Ridge, and central VA Piedmont.
Recent observations to our south/west have been a mix of rain and
sleet, and this is expected to lift north into our area through mid
morning. Since air and ground temps are above freezing, no
accumulation is expected from this early morning sleet. Elsewhere,
some freezing rain and snow is possible in the higher elevations
above 2,000 feet.

After sunrise, rain continues to spread northward, eventually
covering most of the area by mid afternoon. A wintry mix will
continue in the highest elevations along/west of the Blue Ridge for
most of the day. There is going to be a tight rainfall gradient over
the northern half of the area as dry air to the north fights the
surging moisture from the south. Cloudy skies and precipitation keep
highs in the mid 30s to lower 40s across the area.

As the surface low reaches the coast along the VA/NC border, models
continue to indicate a deformation zone/band developing from the
central Shenandoah Valley to northeast MD. P-type east of the
Blue Ridge is going to be rain, some of which could be moderate
to heavy for areas underneath this deformation zone. The higher
elevations of Highland, Pendleton, Augusta, and Rockingham
Counties, as well as the Blue Ridge, this is when more intense
bursts of snow are possible. The latest high res guidance
indicate the most likely timing of this heavier precip between
22Z-03Z (5PM-10PM) this evening.

Winter Weather Advisories are now in effect for the previously
mentioned counties/areas, where 1-3 inches of snow are expected,
with isolated higher amounts of 4-5 inches possible (mainly in the
Blue Ridge south of I-64). Additionally, ice accumulations up to one
tenth of an inch are expected. Western Grant County is also in the
advisory for possible ice accumulation.

As the surface low moves offshore Sunday night, precipitation comes
to an end from west to east overnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Any lingering rain along the Bay should move east of the area after
sunrise Monday morning. Dry conditions expected through Tuesday
evening as high pressure builds over the region. Well above normal
temperatures return for the start of the week as afternoon highs
reach the 50s over most of the region. Lower 60s are likely in the
Central VA Piedmont.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A weak dry trough of low pressure will move across the region on
Wednesday. We can't rule out an isolated rain shower or two in spots
but for the most part, dry weather expected in the region.
Temperatures will be warm and in the middle 60s.

The trough will sag across central Virginia as it stalls Wednesday
night. This trough should connect to a developing warm front and
push northward toward the Mason-Dixon region late Wednesday night
into Thursday. Rain showers could accompany the warm front across
the mountains and along the western half of the Mason-Dixon region
Thursday. A lull in rain showers is possible later Thursday into
Thursday evening as a surge of warm air arrives from the south on a
gusty southerly wind. Low pressure will move across the Great Lakes
Thursday night, dragging a strong cold front across the region and
bringing another round of showers or perhaps even a rumble of
thunder if instability is present. Temperatures will be warm again
with highs near 70 on Thursday, or at least in the upper 60s.

Showers and perhaps a rumble of thunder could exist adjacent and
east of I-95 Friday morning before the cold front pushes east. A
gusty cooling wind will develop behind the front Friday afternoon
and perhaps a few upslope rain or snow showers could evolve in the
Appalachians. Temperatures will be warmest early Friday before they
take a gradual plunge to colder readings. All in all, temperatures
should fall from the 60s, through the 50s and into the 30s and 40s
in the region Friday afternoon through Friday night.

High pressure will build into the region Saturday into Saturday
night. Dry and cooler weather will prevail. Temperatures may be
close to average or a few degrees below average.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Sub-VFR conditions are expected to develop at CHO this morning, then
at IAD/DCA/BWI/MTN from late morning to early afternoon as rain
spread northward and CIGs/VIS lower. IFR conditions are likely for a
period of time, with a low end chance of LIFR CIGs (most probable at
CHO). Light/variable east to south winds early this morning will
become northerly by this afternoon, with gusts up to 20KT possible
as an area of low pressure makes its closest approach to the area.

Conditions improve quickly overnight, with rain ending and CIGs
rising. VFR conditions should return by 12Z Monday. VFR conditions
expected for the rest of Monday and Tuesday as high pressure builds
over the region. Gusty northwest winds possible Monday into Monday
night.

VFR conditions Wednesday and Wednesday night. Winds south to
southwest 15 knots gusts 20 to 25 knots Wednesday and Wednesday
night. MVFR to IFR conditions possible near MRB terminal Thursday,
then MVFR to IFR conditions IAD, DCA, BWI, and MTN terminals
Thursday night. Winds southwest 15 knots gusts 20 to 25 knots
Thursday and Thursday night.

&&

.MARINE...
Hazardous marine conditions are expected today as an area of low
pressure moves southeast of the area. Winds increase late this
morning and remain elevated through Monday morning. Gale-force gusts
are expected in the lower Tidal Potomac and MD's southern Chesapeake
Bay from mid this morning through late tonight.

Conditions begin to improve Monday morning, however, it is possible
that SCA conditions continue into Monday night. Sub-SCA conditions
expected on Tuesday as high pressure builds into the area.

Small craft advisories likely Wednesday through Thursday night.
There could be a brief lull Wednesday overnight into early Thursday.
However, there could also be Gales Thursday night. Winds south to
southwest 15 to 20 knots gusts 25 knots Wednesday through Thursday.
Winds southwest 15 to 20 knots gusts 25 to 30 knots Thursday
night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Winter Weather Advisory until midnight EST tonight for VAZ025-
     026-503-504-507-508.
WV...Winter Weather Advisory until midnight EST tonight for WVZ505-
     506.
     Winter Weather Advisory until midnight EST tonight for WVZ501.
MARINE...Small Craft Advisory from 1 PM this afternoon to noon EST
     Monday for ANZ530>533-535-536-538>542.
     Gale Warning from 9 AM this morning to 6 AM EST Monday for
     ANZ534-537-543.
     Small Craft Advisory from 6 AM to noon EST Monday for ANZ534-
     537-543.

&&

SYNOPSIS...KRR
NEAR TERM...KRR
SHORT TERM...KRR
LONG TERM...KLW
AVIATION...KRR/KLW
MARINE...KRR/KLW
Hazardous weather outlook, Feb 12, 6:19 AM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
619 AM EST Sun Feb 12 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-131130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
619 AM EST Sun Feb 12 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for the lower tidal Potomac and
Chesapeake Bay from 9 AM this morning until 6 AM Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-131130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
619 AM EST Sun Feb 12 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Winter Weather Advisories are in effect for the Northern and
Central Virginia Blue Ridge, as well as higher elevations of
Rockingham and Augusta counties through tonight. Mixed
precipitation of snow, sleet, and freezing rain will cause some
travel disruptions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-131130-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
619 AM EST Sun Feb 12 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Winter Weather Advisories are in effect for Highland, Pendleton,
and western Grant Counties through tonight. Mixed precipitation
of snow, sleet, and freezing rain will cause some travel
disruptions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Central Virginia Blue Ridge

When
February 12, 7:00 AM EST to February 13, 12:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069327.